Iowa, 2022

Tornadoes and Hail in Iowa, April 12, 2022

April 12, 2022 · NWS ARX · 16 events in 5 counties and zones

Severe storms moved across northeast Iowa during the evening of April 12th. These storms produced five tornadoes and damaging wind gusts as high as 72 mph in Nora Springs (Floyd County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.3 million
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Severe storms moved across northeast Iowa during the evening of April 12th. These storms produced five tornadoes and damaging wind gusts as high as 72 mph in Nora Springs (Floyd County). EF1 tornadoes occurred near Brownville (Mitchell County) and south of Riceville in both Mitchell and Howard Counties with both tornadoes damaging farm buildings and trees. EF0 tornadoes touched down in northern Floyd County into southern Mitchell County west of Orchard, near Saratoga (Howard County), and close to Ridgeway (Winneshiek County) with damage limited to trees and a few farm buildings. The Governor of Iowa issued a disaster proclamation for Howard, Mitchell, and Winneshiek Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 12, 5:11 PM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Apr 12, 5:11 PM CST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
611 PM CDT Tue Apr 12 2022

.DISCUSSION...(This evening through Tuesday)
Issued at 254 PM CDT Tue Apr 12 2022

Key Messages:

 - Gusty winds/scattered storms late this afternoon with hail
   potential

 - Severe weather risk this evening/tonight, highest west of the
   MS River

 - Strong, gusty winds likely on Thursday

Tonight: Severe Storm Risk

The main focus late this afternoon and tonight remains on severe
storm potential. Preceding the surface low, gusty S/SE winds have
developed in conjunction with strengthening low-level flow. Gusts
have locally reached 45 to 50 mph in some areas so did issue a short
wind advisory for areas west of the MS River. Additionally, showers
and storms will continue to translate northeast with a slug of
strong mid-level warm advection on the edge of the elevated
instability axis through late afternoon. With the steepening mid-
level lapse rates, any storms may produce some hail, with a few
storms likely to produce hail to 1"+.

Heading into this evening, the filling surface low will lift from
eastern NE into southern MN with its associated warm front lifting
north into the area. Despite the extensive low clouds north of
the boundary, an airmass change will occur as the boundary lifts
north with increasing dew points/temps. While a plume of elevated
instability will lift north through the afternoon/evening as lapse
rates steepen aloft, a pool of MLCAPE will spread north and east
more gradually and weaken ahead of the low/cold front this
evening/tonight.

After the initial warm advection storms, the general expectation is
for storms to develop late this afternoon closer to the triple point
in western IA/eastern NE/southwest MN spreading east through evening
and likely organizing into a linear band of storms by the time they
approach. HREF UH paintballs show clustering across western
IA/southern MN during the evening, with storms approaching the local
area by late evening (10-11 pm), weakening as they track east
into WI overnight. Scattered elevated storms also could form by
early to mid evening near the warm front in northern IA/southern
MN/northern WI as the low-level jet strengthens posing primarily a
hail threat given the strong low-level stability/capping in the
warm sector.

There remains some uncertainty in the evolution/strength of the
storms late this evening. RAP soundings show fairly stable/capped
low-levels despite the moistening/increasing MLCAPE through the
evening. The window for surface-based storms looks quite narrow,
focused right ahead of the approaching front. This is when the risk
for damaging winds or an isolated tornado would be maximized with
any bowing segments/mesovortices, especially across far
southwestern counties where HREF/RAP fields show SBCAPE/MLCAPE
maximized over 1000 J/kg. Some severe weather risk could persist
into western WI, although buoyancy will be on the decline
overnight as storms move into this area. Despite the impressive
low-level shear, the low-level thermodynamic profiles and late
evening/overnight timing decreases confidence in the overall
threat, especially with eastward extent, but it will be an evening
to keep on eye on trends as storms begin to develop, given the
rapid airmass change as warm, moist air advects north.

Wednesday/Wednesday Night

Upper level closed low over the Northern Plains States lifts slowly
northeast into northern Minnesota Wednesday into Thursday. Several
pieces of energy rotate around the closed upper level low into the
Upper Mississippi River valley. Main surface front passes across the
forecast area early Wednesday morning. This will push the deeper
moisture transport/east of the forecast area during the day
Wednesday. However...with pieces of energy rotating around the upper
closed low...showers and potentially a few thunderstorms will linger
mainly along and east of the Mississippi River Wednesday afternoon.
Cooler temperatures will advect in behind the surface front and
allow for temperatures to remain nearly steady or fall into the
middle 40s to lower 50s by middle of Wednesday afternoon.

Thursday

Focus turns to the windy conditions across the forecast area
Thursday. Combination of pressure gradient tightening and winds
aloft mixing down to the surface will produce windy conditions
across the forecast area. Both of the NAM/GFS Bufkit soundings show
45 to 50 knots at the top of the mixed layer. Expect wind gusts to
be 40 to 50 miles per hour. Along with the windy
conditions...rain/snow showers will develop Thursday afternoon and
mainly over the northern half of the forecast area.

Friday through Tuesday

Main forecast concerns Friday through Tuesday are precipitation
chances Sunday into Monday. Upper level closed low/trough slowly
pulls east of the Upper Mississippi River valley and another
shortwave trough will track into the Northern Plains States this
weekend. The 12.12z deterministic GFS/ECMWF show some differences on
the strength with the shortwave trough. This will have impacts on
timing of precipitation chances. Depending on temperatures Sunday
into Monday...light snow will continue to be possible across much of
the forecast area. The deterministic models continue to show cooler
airmass filtering in with the shortwave trough and into early next
week. The 12.12z GFS/ECMWF indicate 925mb temperatures around 0
degrees celsius to minus 4 degrees celsius through the forecast
period. Temperatures will remain well below normal...with highs
mainly in the 40s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 611 PM CDT Tue Apr 12 2022

The next round of convection is quickly developing over northern
Iowa and is expected to expand northeast into the area this
evening. Current expectations are that thunderstorms will be
possible at both sites from mid-evening through about midnight or
so with MVFR/IFR conditions. Behind the storms, lingering
showers/rain for awhile overnight with what should be VFR ceilings
before the ceilings go back down to MVFR late tonight as the
showers/rain come to an end. The winds will be gusty out of the
southeast this evening coming around to the south/southwest
overnight before going west once the front goes through early
Wednesday morning.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...DTJ/JM
AVIATION...04
Hazardous weather outlook, Apr 12, 2:26 AM CST, 17 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
326 AM CDT Tue Apr 12 2022

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-131230-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
326 AM CDT Tue Apr 12 2022

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Strong to severe storms are possible this evening and early
tonight, mainly across northeast Iowa and southeast Minnesota.
Hail and damaging winds would be the main threats along with a
narrow window of opportunity for a few tornadoes.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong west to southwest winds develop on Thursday with gusts of
40 to 50 mph possible. Scattered snow showers are possible north
of Interstate 90 that, when combined with the strong winds, may
lead to brief visibility reductions.

.SPOTTER INFORMATION STATEMENT...

Severe weather reports may be needed this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

KDS

In the hours before

Local storm report, Apr 12, 3:46 PM CST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
446 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     HAIL             NEW ROME                44.24N 89.88W
04/12/2022  M1.00 INCH       ADAMS              WI   TRAINED SPOTTER

&&

CZ
Local storm report, Apr 12, 3:55 PM CST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
455 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     HAIL             4 W WARRENS             44.14N 90.58W
04/12/2022  E1.50 INCH       MONROE             WI   PUBLIC

&&
Local storm report, Apr 12, 3:56 PM CST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
456 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     TSTM WND DMG     NECEDAH                 44.03N 90.08W
04/12/2022                   JUNEAU             WI   EMERGENCY MNGR

            TREES DOWNED AND BLOCKING ROAD.

&&

CZ
Local storm report, Apr 12, 4:00 PM CST, 4 hours before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
500 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             4 WSW AUSTIN            43.64N 93.05W
04/12/2022  E0.25 INCH       MOWER              MN   PUBLIC

0220 PM     HAIL             STEWARTVILLE            43.85N 92.49W
04/12/2022  U0.50 INCH       OLMSTED            MN   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

0224 PM     HAIL             3 NW ROCHESTER          44.06N 92.51W
04/12/2022  U0.50 INCH       OLMSTED            MN   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

0227 PM     HAIL             4 N ROCHESTER           44.06N 92.48W
04/12/2022  U0.75 INCH       OLMSTED            MN   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

0228 PM     HAIL             3 SE ROCHESTER          43.98N 92.44W
04/12/2022  M0.25 INCH       OLMSTED            MN   PUBLIC

0245 PM     HAIL             2 S DOVER               43.95N 92.13W
04/12/2022  E0.25 INCH       OLMSTED            MN   PUBLIC

0250 PM     HAIL             SAINT CHARLES           43.97N 92.06W
04/12/2022  E0.50 INCH       WINONA             MN   EMERGENCY MNGR

            35 MPH WIND GUST.

0254 PM     HAIL             LEWISTON                43.99N 91.87W
04/12/2022  E0.50 INCH       WINONA             MN   TRAINED SPOTTER

0254 PM     HAIL             LEWISTON                43.99N 91.87W
04/12/2022  M1.00 INCH       WINONA             MN   TRAINED SPOTTER

0258 PM     HAIL             ROLLINGSTONE            44.10N 91.82W
04/12/2022  U1.00 INCH       WINONA             MN   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

0300 PM     HAIL             GOODVIEW                44.07N 91.71W
04/12/2022  E0.25 INCH       WINONA             MN   LAW ENFORCEMENT

0306 PM     HAIL             WINONA                  44.05N 91.66W
04/12/2022  E0.50 INCH       WINONA             MN   EMERGENCY MNGR

0306 PM     HAIL             1 E WINONA              44.05N 91.64W
04/12/2022  U1.00 INCH       WINONA             MN   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

0309 PM     HAIL             3 SE WINONA             44.03N 91.61W
04/12/2022  U0.50 INCH       WINONA             MN   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

0310 PM     HAIL             1 NW WINONA             44.05N 91.67W
04/12/2022  E0.88 INCH       WINONA             MN   PUBLIC

0311 PM     HAIL             2 SE WINONA             44.02N 91.63W
04/12/2022  U0.75 INCH       WINONA             MN   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

0320 PM     HAIL             WINONA                  44.05N 91.66W
04/12/2022  M0.75 INCH       WINONA             MN   TRAINED SPOTTER

            HAIL COVERING THE GROUND. RANGED FROM PEA TO
            3/4 INCH. LASTED FOR 4 MINUTES.

0321 PM     HAIL             1 NW TREMPEALEAU        44.01N 91.44W
04/12/2022  U0.50 INCH       TREMPEALEAU        WI   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

0328 PM     HAIL             GALESVILLE              44.09N 91.36W
04/12/2022  E1.00 INCH       TREMPEALEAU        WI   LAW ENFORCEMENT

0328 PM     HAIL             TREMPEALEAU             44.01N 91.44W
04/12/2022  U0.75 INCH       TREMPEALEAU        WI   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

0333 PM     TSTM WND GST     2 E ONALASKA            43.89N 91.18W
04/12/2022  M55 MPH          LA CROSSE          WI   NWS EMPLOYEE

0348 PM     HAIL             1 W HIXTON              44.38N 91.03W
04/12/2022  M0.25 INCH       JACKSON            WI   PUBLIC

0353 PM     HAIL             3 NE CATARACT           44.12N 90.80W
04/12/2022  E1.00 INCH       MONROE             WI   TRAINED SPOTTER

0358 PM     TSTM WND GST     4 ENE SPARTA            43.96N 90.73W
04/12/2022  M46 MPH          MONROE             WI   AWOS

0402 PM     HAIL             4 W WARRENS             44.14N 90.58W
04/12/2022  E1.50 INCH       MONROE             WI   PUBLIC

0410 PM     HAIL             1 N WARRENS             44.15N 90.50W
04/12/2022  E0.75 INCH       MONROE             WI   LAW ENFORCEMENT

0441 PM     HAIL             NEW ROME                44.24N 89.88W
04/12/2022  M1.00 INCH       ADAMS              WI   TRAINED SPOTTER

0446 PM     TSTM WND DMG     NECEDAH                 44.03N 90.08W
04/12/2022                   JUNEAU             WI   EMERGENCY MNGR

            TREES DOWNED AND BLOCKING ROAD.

&&
Local storm report, Apr 12, 4:01 PM CST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
501 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     TSTM WND GST     1 WNW NECEDAH           44.03N 90.08W
04/12/2022  M52 MPH          JUNEAU             WI   MESONET

            MESONET STATION NEHW3 NECEDAH.

&&

DB
Local storm report, Apr 12, 4:02 PM CST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
502 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             4 WNW MONROE CENTER     44.15N 90.02W
04/12/2022  M1.00 INCH       JUNEAU             WI   EMERGENCY MNGR

&&

CZ

The radar

The La Crosse radar (KARX), 165 km away, was scanning. The volume nearest the first event began at 01:57 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 7 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Floyd

When
April 12, 8:00 PM CST
Where
Floyd County, 0.86 mi SW of Nora Spgs
Measured
63 kt (72 mph) measured gust
Reported by
Fire Department/Rescue
Coordinates
43.140, -93.010

A 72 mph gust was measured in Nora Springs.

Tornado, Floyd

When
April 12, 9:41 PM CST to 9:46 PM CST
Where
Floyd County, 1.99 mi NNW of Rudd to 5.72 mi N of Folkerts Fld Arpt
Rating
EF0
Path length
5.12 mi
Path width
50 yd
Continued into
Mitchell, Ia (ARX)
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
43.157, -92.943

An EF0 tornado developed northeast of Nora Springs and moved northeast across rural parts of Floyd County before moving into Mitchell County. Damage appeared to be limited and mainly to trees.

Tornado, Mitchell

When
April 12, 9:46 PM CST to 9:48 PM CST
Where
Mitchell County, 3 mi ESE of Meroa to 2.63 mi WNW of Orchard
Rating
EF0
Path length
3.02 mi
Path width
50 yd
Property damage
$60,000
Reported by
NWS Storm Survey
Coordinates
43.213, -92.875

This EF0 tornado developed in Floyd County and moved into Mitchell County southwest of Osage. The tornado moved to the northeast across rural parts of southern Mitchell County before dissipating south of Osage. Damage was primarily limited to trees.

Thunderstorm Wind, Floyd

When
April 12, 9:56 PM CST
Where
Floyd County, 1.01 mi E of Charles City
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
43.070, -92.680

An estimated 60 mph wind gust occurred at the fire station in Charles City.

Tornado, Mitchell

When
April 12, 9:57 PM CST to 10:00 PM CST
Where
Mitchell County, 1.31 mi WSW of Brownvlle to 1.52 mi ENE of Brownvlle
Rating
EF1
Path length
2.8 mi
Path width
250 yd
Property damage
$110,000
Reported by
NWS Storm Survey
Coordinates
43.324, -92.705

This EF1 tornado developed southwest of Brownville and proceeded to move northeast through the small community before dissipating northeast of town. Farm outbuildings and trees were damaged along the path.

Tornado, Mitchell

When
April 12, 9:57 PM CST to 10:05 PM CST
Where
Mitchell County, 1.6 mi SSE of New Haven to 3.01 mi SSE of Riceville
Rating
EF1
Path length
6.6 mi
Path width
325 yd
Continued into
Howard, Ia (ARX)
Property damage
$525,000
Reported by
NWS Storm Survey
Coordinates
43.257, -92.643

This EF1 tornado developed south of New Haven and tracked northeast before moving into Howard County, passing south of Riceville. Along the path, numerous farm buildings, grain bins, and trees were damaged or destroyed.

Thunderstorm Wind, Floyd

When
April 12, 10:03 PM CST
Where
Floyd County, 1.01 mi W of Charles City Arpt
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
43.070, -92.620

The automated weather observing equipment at the Charles City airport measured a 64 mph gust.

Tornado, Howard

When
April 12, 10:05 PM CST to 10:09 PM CST
Where
Howard County, 2.91 mi S of Riceville to 2.42 mi SE of Riceville
Rating
EF1
Path length
2.49 mi
Path width
325 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
43.328, -92.554

This EF1 tornado moved into Howard County south of Riceville and moved to the northeast before dissipating southeast of Riceville. Damage was mainly limited to trees.

Tornado, Howard

When
April 12, 10:10 PM CST to 10:16 PM CST
Where
Howard County, 3.26 mi SSW of Saratoga to 2.56 mi NNE of Maple Leaf
Rating
EF0
Path length
4.5 mi
Path width
125 yd
Property damage
$340,000
Reported by
NWS Storm Survey
Coordinates
43.328, -92.448

An EF0 tornado developed southwest of Saratoga and tracked to the northeast before dissipating southeast of town. The tornado damaged trees and some farm outbuildings along its path.

Tornado, Winneshiek

When
April 12, 10:36 PM CST to 10:37 PM CST
Where
Winneshiek County, 0.29 mi SW of Ridgeway to 0.45 mi ESE of Ridgeway
Rating
EF0
Path length
0.6 mi
Path width
125 yd
Property damage
$125,000
Reported by
NWS Storm Survey
Coordinates
43.297, -92.003

An EF0 tornado touched down just outside of Ridgeway and moved into the very northwest side of town before dissipating. A few farm outbuildings were damaged along the path, and a livestock trailer was flipped onto its top.

Thunderstorm Wind, Winneshiek

When
April 12, 10:36 PM CST
Where
Winneshiek County, 2.63 mi SW of Ridgeway
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
43.273, -92.037

A farm outbuilding had the roof and two walls blown off southwest of Ridgeway.

Thunderstorm Wind, Winneshiek

When
April 12, 10:37 PM CST
Where
Winneshiek County, 0.5 mi E of Ridgeway
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.300, -91.990

Some outbuildings were damaged in Ridgeway.

Thunderstorm Wind, Winneshiek

When
April 12, 10:40 PM CST
Where
Winneshiek County, 3.43 mi ENE of Ridgeway
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
43.322, -91.939

An old garage was pushed over by winds northeast of Ridgeway.

Thunderstorm Wind, Winneshiek

When
April 12, 10:41 PM CST
Where
Winneshiek County, Bluffton
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.400, -91.930

An estimated 62 mph gust occurred in Bluffton.

Thunderstorm Wind, Winneshiek

When
April 12, 10:41 PM CST
Where
Winneshiek County, 1.93 mi N of Haugendale
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
43.298, -91.946

A large farm outbuilding had part of the roof and walls blown off east of Ridgeway.

Hail, Fayette

When
April 12, 10:59 PM CST
Where
Fayette County, 1.23 mi NW of Hawkeye
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
42.940, -91.950

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyThe tornado archive for Iowa, 2022Warnings in Iowa, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1018270, 1019328, 1019329, 1018279, 1018707, 1018714, 1018556, 1018720, 1018706, 1019327, 1021082, 1018574, 1021086, 1018577, 1021084, 1018605.